Morbilliform eruption and systemic inflammatory response syndrome following mRNA COVID-19 vaccination in a patient receiving penicillamine : International Journal of Women's Dermatology

Secondary Logo

Journal Logo

Case Letters

Morbilliform eruption and systemic inflammatory response syndrome following mRNA COVID-19 vaccination in a patient receiving penicillamine

Pham, James P. MD*; Star, Phoebe MBBS, MPhil, FACD; Smith, Annika MBBS (Hons 1), MPHTM, FACD

Author Information
International Journal of Women’s Dermatology: December 2022 - Volume 8 - Issue 4 - p e058
doi: 10.1097/JW9.0000000000000058

Dear Editors,

A 29-year-old woman developed an urticated morbilliform eruption (Fig. 1A) and conjunctival injection, 3 days after her second Pfizer–BioNTech BNT162b2 mRNA COVID-19 vaccine. This was accompanied by hypotension (80/65 mm Hg), sinus tachycardia (150 beats/min) and fever (40.5 °C), meeting criteria for systemic inflammatory response syndrome (SIRS).1 Penicillamine had been commenced 10 days prior for Wilson’s disease (250 mg, 4 times daily) and was ceased on presentation.

F1
Fig. 1.:
(A) Morbilliform exanthem over the abdomen, 3 d after receiving the second dose of an mRNA COVID-19 vaccination (Pfizer-BioNTech) and 10 d after commencing penicillamine. (B) Histopathology of the eruption (hematoxylin and eosin, H&E, ×100) showing a mildly spongiotic epidermis, and perivascular lymphohistiocytic inflammation surrounding superficial dermal vessels containing neutrophils (orange arrow), consistent with an urticarial pattern. Occasional eosinophils (green arrow) are suggestive of a drug eruption.

C-reactive protein was elevated to 22.6 mg/L (0-5.0), with normal white-cell count, eosinophils, and renal, liver, and thyroid function. Electrocardiography and echocardiogram were unremarkable. Autoimmune serology (including antinuclear antibodies, extractable nuclear antigens, antineutrophil cytoplasmic antibodies, and tryptase) was negative, as was a septic screen (including Epstein Barr virus, cytomegalovirus, and human herpesvirus-6 serology). Histopathology featured a superficial lymphohistiocytic infiltrate with rare eosinophils (Fig. 1B)—reported as an urticarial drug reaction.

Our patient did not meet criteria for drug reaction with eosinophilia and systemic symptoms (DRESS; RegiSCAR score = 1). Admission to the intensive care unit was required for hemodynamic support and monitoring. Systemic steroids (oral prednisolone, 1 mg/kg) and betamethasone dipropionate wet wraps were initiated, with resolution of SIRS within 24 hours, and the exanthem over 7 days.

Penicillamine may cause a wide variety of cutaneous reactions, possibly via type-IV hypersensitivity in patients with underlying genetic susceptibility.2 While penicillamine has been associated with morbilliform and urticarial eruptions,2 there are no reported cases with associated SIRS. Morbilliform and urticarial reactions occur in approximately in 7.5 and 10% of patients following mRNA COVID-19 vaccination, respectively,3 and occur more commonly in women.4

In addition to our case, a further 9 cases were identified in the literature (3 women and 6 men) whereby COVID-19 vaccination was precipitated severe cutaneous reactions (median 6 days post-vaccination) in patients concurrently on high-risk medications (Supplementary Table S1, https://links.lww.com/IJWD/A9). These include bullous pemphigoid (n = 5), DRESS (n = 3), a generalized lichenoid eruption (n = 1), and our present case of morbilliform exanthem plus SIRS. All associated vaccines were mRNA-based–Pfizer-BioNTech (n = 8), Moderna (n = 1), and unspecified mRNA vaccine (n = 1). Nine patients were treated with systemic corticosteroids, with no deaths reported.

The Pfizer-BioNTech mRNA vaccine is engineered to induce adaptive antibody and cellular immunity against COVID-19 spike proteins.5 Notably, the second dose (the precipitant trigger in our case) is also associated with increased innate immune activity with increased interferon (IFN)-γ produced by CD8 T-lymphocytes and natural killer cells.5 We hypothesize drug-induced hypersensitivity (either type-II antibody-mediated as in bullous pemphigoid or type-IV cell-mediated as in DRESS) acts as a “first hit” by priming drug-specific, skin-homing T-lymphocytes such as resident memory CCR8+ cells,6 which is then amplified by vaccination-associated TH1 cytokine cascades as a “second hit” to augment systemic and cutaneous immune responses. Increased interferon-γ also upregulates major histocompatibility complex class II proteins on keratinocytes facilitating antigen presentation to CD4+ T-cells6—which may also facilitate cutaneous drug hypersensitivity reactions, known to develop more frequently in women.4

We propose that mRNA COVID-19 vaccination may precipitate severe cutaneous and systemic inflammatory reactions in patients on high-risk medications, with further research required to ascertain their absolute risk and the associated pathogenesis.

Conflicts of interest

None.

Consent

Informed written consent was obtained from the patient for publication of her clinical information and images.

Funding

None.

Study approval

N/A.

Acknowledgments

We would like to thank Dr Kate Middleton (Department of Anatomical Pathology, St Vincent’s Hospital Sydney) for the histopathological analysis and images presented in this case.

References

1. Kaukonen K-M, Bailey M, Pilcher D, et al. Systemic inflammatory response syndrome criteria in defining severe sepsis. N Engl J Med 2015;372:1629–38.
2. Ishak R, Abbas O. Penicillamine revisited: historic overview and review of the clinical uses and cutaneous adverse effects. Am J Clin Dermatol 2013;14:223–33.
3. McMahon DE, Amerson E, Rosenbach M, et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: a registry-based study of 414 cases. J Am Acad Dermatol 2021;85:46–55.
4. Robinson LB, Fu X, Hashimoto D, et al. Incidence of cutaneous reactions after messenger RNA COVID-19 vaccines. JAMA Dermatol 2021;157:1000–2.
5. Li C, Lee A, Grigoryan L, et al. Mechanisms of innate and adaptive immunity to the Pfizer-BioNTech BNT162b2 vaccine. Nat Immunol 2022;23:543–55.
6. Posadas SJ, Pichler WJ. Delayed drug hypersensitivity reactions–new concepts. Clin Exp Allergy 2007;37:989–99.

Supplemental Digital Content

Copyright © 2022 The Authors. Published by Wolters Kluwer Health, Inc. on behalf of Women’s Dermatologic Society.